Texas, 2017

Heavy Snow and Winter Weather in Texas, December 8, 2017

December 8, 2017 · NWS BRO · 9 events in 9 counties and zones

Overnight on December 7th and continuing into the 8th, an embedded upper level disturbance descended the back side of a growing upper level trough that would soon stretch across the entire eastern two thirds of the nation. The disturbance provided several critical pieces of the atmospheric puzzle that would change miserable biting rain into a snowscape that brought impromptu celebrations of the…

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Overnight on December 7th and continuing into the 8th, an embedded upper level disturbance descended the back side of a growing upper level trough that would soon stretch across the entire eastern two thirds of the nation. The disturbance provided several critical pieces of the atmospheric puzzle that would change miserable biting rain into a snowscape that brought impromptu celebrations of the season on a Friday, less than three weeks before Christmas. Light rain mixed with sleet and snow before changing to all snow, from northwest to southeast, during the pre-dawn hours of the 8th. The initial changeover occurred across the Rio Grande Plains of Jim Hogg and Zapata County between midnight and 2 AM, and would quickly scoot through the remaining ranch country before 4 AM, and reach much of the populated Valley before 6 AM. Because the low levels of the atmosphere were marginally conducive to snow, the highest accumulations were seen in stronger bands that fell before sunrise at the slightly higher elevation of the ranchlands, which allowed temperatures to fall to 32 or 33 F for the duration of the band. In locations where the bands tapered off, or where bands were less intense, snow accumulation was limited and often the snow mixed with rain again. Highest accumulation, ranging from 3 to nearly 6 inches, fell in a stripe from southwest Zapata County through northwest and northern Starr, southern Jim Hogg, and western Brooks County, extending northeast to areas west of Kingsville and ultimately to the Corpus Christi metro area, where 4 to 6 inches piled up before daybreak. Multiple bands developed or re developed between 5 AM and noon, with additional snow for the aforementioned stripe from Zapata through Brooks but also sliding into the more populated Rio Grande Valley, mainly along and north of Interstate 2. Much of these bands fell after daybreak, which allowed low latitude daylight to counter the moderate snow and hold accumulation down to around an inch. The final band exited southeast Cameron County (Brownsville to South Padre Island) soon after noon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Dec 7, 11:48 PM CST, 12 minutes earlier.

Area forecast discussion, Dec 7, 11:48 PM CST, 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1148 PM CST Thu Dec 7 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Widespread precipitation continues across the entire
area with surface temperatures still several degrees above
freezing. Aloft, colder air is moving into the low levels with the
freezing level dropping to 6000 feet per the special 06Z balloon
release from BRO. A mixture of rain and snow and possibly to all
snow is possible the next several hours, especially at MFE and
around the middle to upper Rio Grande Valley. Further east rain
may transition to snow at HRL and BRO later tonight, but
accumulations are less likely.

MVFR to IFR conditions are likely all night due to low ceilings
and visibilities with strong northwest winds. A mid- level trough
axis will move through during the afternoon on Friday bringing an
end to the precipitation with much drier air. Skies are expected
to clear in the evening hours with winds dropping to around 10
knots overnight.

&&

.PREV DISCUSSION... /issued 526 PM CST Thu Dec 7 2017/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Forecast continues to provide ample opportunity for
 -sn to mix in with the -ra through the night. Evening
 precipitation will remain liquid through midnight, as cold
 airmass aloft hasn't yet arrived across deep south Texas. Once
 the cold pool arrives, Wintry precipitation will exist above 500
 feet, with enough melting below to provide a mix. Have edited
 TAFs to note gradual shift from more dominant rain (-rasn) to
 more dominant snow (-snra) to a brief period with nearly all
 snows before shifting back to all rain by midmorning. Drier air
 moves in quickly in the morning, putting an end to all
 precipitation, with some BINOVC expected as cigs rise during the
 afternoon.

PREV DISCUSSION... /issued 419 PM CST Thu Dec 7 2017/

.MEASURABLE SNOWFALL POSSIBLE ACROSS PORTIONS OF DEEP SOUTH
TEXAS...

SHORT TERM (Tonight through Friday Night): The conditions across
the RGV will get pretty interesting over the next 12-18 hours as
a strong 500 mb trough axis pushes southeast towards the RGV from
central TX. As this trough approaches the region the PVA will
increase steadily through the morning hours on Friday with the
axis clearing the region by tomorrow evening. This trough will
provide very efficient mid level support for continued
liquid/frozen pcpn until drier air starts filtering in from the
northwest which will diminish the pcpn chcs pretty quickly later
Fri afternoon and evening. The morning BRO sounding shows very
abundant moisture in place over the RGV with a PWAT of around 1.4
inches which is nearly 140% of normal values Deep South Texas for
early December.

So we have plenty of lift aloft from the trough axis plus plenty of
low and mid level moisture. So all that's needed is the cold air.
Model forecast soundings indicate the mid and low layer CAA
continuing on through the overnight hours into early Friday with the
temps aloft going below freezing across much of Deep South Texas
especially over the northern and western counties. This should set
the stage for a steady change over from liquid to frozen pcpn
across the region from NW to SE through tomorrow morning. Since
the colder air is expected to be deeper over the northern and
western counties overnight, the anticipated snow accumulations at
a little bit greater over these areas versus the southeastern
counties.

The ground temperatures are still pretty warm due to the well above
normal air temps that have prevailed over the region from Nov into
the first week of Dec. This will likely melt much of the initial
snowfall accumulation as the pcpn changes over later tonight.
However the PVA aloft could increase the snowfall rates enough to
overcome the warmer ground temps allowing for better accumulation
potential.

So have issued a Winter Storm Warning for the NW counties with a
Winter Weather Advisory for the rest of the region starting late
tonight through early Fri morning.

The breezy to windy conditions will hold down the wind chill
values throughout the night well into the 20s to near 30 for most
of the area. Accordingly will maintain the Wind Chill Advisory in
place for tonight into early Fri morning. As the temps gradually
warm tomorrow the wind chill values should rebound somewhat into
the afternoon hours. The winds will be decreasing somewhat Fri
night into Sat morning which should decrease the risk for another
round of low wind chills.

Pretty big differences show up in the short term guidance with the
NAM coming in the coldest for the RGV and surrounding areas with
the GFS and ECMWF coming in a bit warmer and less aggressive with
the CAA. Have opted to go closer to a GFS/ECMWF blend for temps as
the NAM may be overdoing the strength of the CAA moving into the
region. All three model sets show good agreement on the high pcpn
chcs through tomorrow with only some timing differences showing up
on when the drier air will move into the region shutting down the
pcpc chcs.

So overall confidence level in the forecast wording through
tomorrow is above average. Above average for the pcpn chcs
throughout the short term. Slightly above average for the chcs of
frozen pcpn and accumulations. Only average for expected temps
tonight and tomorrow due to the colder temps indicated by the NAM.

LONG TERM (Saturday through Thursday): The long term will be much
calmer as the overall pattern remains stalled across the US. By
Saturday , the longwave trough will be settling across the eastern
half of the US, with Strong ridging along the west coast. This
pattern will remain blocked through most of the upcoming week,
with south Texas in dry northerly flow. Surface high pressure
remains stalled across south Texas, keeping light northerly winds
continuing through at least Tuesday. This will keep the warmer
Gulf moisture offshore. Temperatures will remain mild through the
period, with highs slowly rising from the 60s Sunday to the lower
70s by Tuesday. Onshore flow may finally return in the latter half
of the week as the surface high is finally ushered eastward.

MARINE: Surface ridging over the south central Plains states will
combine with a broad surface low over the western Gulf of Mex to
maintain a very strong PGF along the lower TX coastline through the
overnight hours into tomorrow. This will keep the Bay and Gulf
conditions near Gale levels into early tomorrow. The conditions will
then start to improve gradually later tomorrow into tomorrow night
as the PGF starts to weaken allowing the winds and seas to diminish
somewhat. However SCA conditions will likely persist across the Gulf
waters through at least sunrise Sat.

Saturday through Monday...Quickly improving marine conditions are
expected this weekend as the core of surface high pressure moves
into south Texas. Winds will be northwesterly at 10 to 15 knots
Saturday before falling to 5 to 10 knots Sunday and Monday. Seas
will be decreasing as well, with swells already down to 4 to 6
feet Saturday, and should be 2 feet or less Monday and through the
first half of next week.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Winter Storm Warning until 9 AM CST Friday for TXZ248>250-252.

     Wind Chill Advisory until 10 AM CST Friday for TXZ248>257.

     Winter Weather Advisory until 9 AM CST Friday for TXZ251-253>257.

     Wind Advisory until noon CST Friday for TXZ251-256-257.

     Coastal Flood Advisory until noon CST Friday for TXZ251-256-257.

GM...Gale Warning until noon CST Friday for GMZ130-132-135-150-155-
     170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

65
Hazardous weather outlook, Dec 7, 4:54 PM CST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
454 PM CST Thu Dec 7 2017

TXZ248>257-082300-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
454 PM CST Thu Dec 7 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

A Winter Storm Warning is in effect for the Upper Rio Grande
Valley and the Northern and Western Ranchlands.

A Winter Weather Advisory is in effect for the Mid and Lower Rio
Grande Valley and Kenedy county.

There is a high risk of rip currents along area beach.

A coastal flood advisory for Padre Island including South Padre
Island is in effect.

A wind chill advisory is in effect for all of Deep South Texas
and the Rio Grande Valley.

A wind advisory in effect for coastal Willacy, Cameron and Kenedy
counties.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Winter storm warnings and advisories continue through Noon Friday.

Coastal Flood advisories continue through Noon Friday.

There is chance of a light freeze for portions of the Upper Rio
Grande Valley Northern and Western Ranchlands and possibly the
Mid and Lower Valleys late Friday night and early Saturday
morning.

There will be an elevated risk of rip currents this weekend along
area beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected. If winter precipitation is
observed please call the National Weather Service in Brownsville.

GMZ130-132-135-150-155-170-175-082300-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
454 PM CST Thu Dec 7 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

Gale warnings are in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gale warning are in effect through Noon Friday for all coastal
waters including the Laguna Madre. Small Craft Advisories are
likely for Friday night and continuing for the Gulf waters
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Zapata

When
December 8, 12:00 AM CST to 9:00 AM CST
Where
Zapata forecast zone
Reported by
Emergency Manager
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Emergency management, social media, and other contacts reported between 2 and 3 inches of wet snow across most of Zapata County, with the heaviest amounts falling from the Rio Grande near Falcon, northeast across ranchlands along the Starr and Jim Hogg County line (south third of the county). The snow, falling overnight, created slushy accumulation along elevated bridges, including US 83, where there was at least one accident involving a sliding car and school bus (no injuries or deaths).

Heavy Snow, Jim Hogg

When
December 8, 12:00 AM CST to 10:00 AM CST
Where
Jim Hogg forecast zone
Reported by
Fire Department/Rescue
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

At least one ranch owner near Agua Nueva, as well as occasional reports from Jim Hogg County dispatch - with data blended from satellite observations, found snowfall ranging from around 0.5 near Hebbronville (close to the Duval County line) ranging to more than 4 inches across the southern third of the county. From radar estimates, the heaviest snow fell between 1 and 4 AM and again between 5 and 7 AM. In general, between 2 and 5 inches fell across the primary ranch areas with the least amount of snow near Hebbronville. The snow, falling overnight, created slushy accumulation along elevated bridges and an inch or more on unimproved ranch roads.

Heavy Snow, Brooks

When
December 8, 12:00 AM CST to 10:00 AM CST
Where
Brooks forecast zone
Reported by
Social Media
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

A single moderate to heavy snow band between midnight and 3 AM, followed by lighter snows during the post-daybreak hours, dropped a whopping 3 to 6 inches of heavy wet snow across the northern half of Brooks County, with an estimated 2 to 3 inches across the southern half based on satellite, radar, and proxy observations on the King Ranch in neighboring western Kenedy County. A fair measurement of 5.5 inches was received just southwest of Falfurrias, with 4.8 inches nearby. The snow, which fell at a rate of 1 to 2 inches per hour during the post midnight period, covered untreated rural roads with up to 3 inches of snow around the Falfurrias area. The snow also covered the US 281 bypass around Falfurrias, slowed traffic, and caused at least one tractor trailer to jackknife. No injuries or fatalities were reported.

Heavy Snow, Starr

When
December 8, 1:30 AM CST to 11:00 AM CST
Where
Starr forecast zone
Reported by
Fire Department/Rescue
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Multiple snow bands between the pre-dawn hours and mid morning dropped 1 to 3 inches of snow across most of Starr County early on the 8th. Much of the heavier snow across the northwest half of the county fell between 1 and 4 AM, with more widespread coverage between 7 and 9 AM favoring the northeast portion of the county. A Rio Grande City Fire and Rescue worker, also a ranch owner, reported 2 inches near Santa Elena; another ranch owner reported 1.5 inches near El Sauz. Elevation may have made some difference in accumulation, as locations along the Rio Grande reported less snow, in some cases below heavy snow criteria (<1 inch).

Heavy Snow, Kenedy

When
December 8, 6:00 AM CST to 10:30 AM CST
Where
Kenedy forecast zone
Reported by
COOP Observer
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

A single moderate to heavy snow band developed across the Kenedy County King Ranch around daybreak on December 8th, continuing in waves until 1030 AM before precipitation ended. Cooperative observers 7 miles east of Sarita and 4 miles southeast of Armstrong (northern and central portions of the county) reported 2 inches each. County-wide, proxy data from Brooks and Willacy County suggested fairly widespread 2 inch totals, with the exception of the northwest corner between Sarita and Falfurrias, where 3 inches may have fallen. It was unknown whether slush accumulated on the elevated portion of US 77 around Sarita.

Heavy Snow, Hidalgo

When
December 8, 7:00 AM CST to 10:30 AM CST
Where
Hidalgo forecast zone
Reported by
Emergency Manager
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

While several moderate to locally heavy snow bands persisted through the ranchlands of Brooks, Jim Hogg, Starr, and Zapata County, snow arrived late (mainly after sunrise) in most of Hidalgo County after periods of light rain overnight. A sliver of the Brooks/Starr/Jim Hogg band covered the northern fifth of Hidalgo, where 2 inches likely accumulated. Elsewhere, mainly from Alton to Edinburg and Elsa-Edcouch, around an inch fell in a fairly short period of time (8 AM to 1030 AM) with accumulation primarily on grassy surfaces and trees as surface temperatures largely remained above freezing -| and daylight was able to melt some of the snow on contact. There were no known reports of significant accidents from slick roads due to the snow.

Heavy Snow, Willacy

When
December 8, 7:00 AM CST to 11:00 AM CST
Where
Willacy forecast zone
Reported by
Emergency Manager
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

While several moderate to locally heavy snow bands persisted through the ranchlands of Brooks, Jim Hogg, Starr, and Zapata County, snow arrived late (mainly after sunrise) in most of Willacy County after periods of light rain overnight. Several reports of 1 inch of snow was reported across the northern half of the county, including the most populated city of Raymondville. At one point between 9 and 10 AM, SR 186 west of Raymondville was covered with a coating of slush during the heaviest band. There were no known significant accidents despite the quick coating.

Heavy Snow, Coastal Willacy

When
December 8, 8:00 AM CST to 11:00 AM CST
Where
Coastal Willacy forecast zone
Reported by
Emergency Manager

While several moderate to locally heavy snow bands persisted through the ranchlands of Brooks, Jim Hogg, Starr, and Zapata County, snow arrived late (mainly after sunrise) in coastal Willacy County after periods of light rain overnight. A report of 1 inch of snow was reported across the northern coastal area, in Port Mansfield.

Winter Weather, Cameron

When
December 8, 8:00 AM CST to 12:30 PM CST
Where
Cameron forecast zone
Reported by
Official NWS Observations
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Light rain changed to snow latest in Cameron County, Texas, on December 8. By 9 AM, light snow was falling across the county, with a small area of 1 inch accumulating over and north of Harlingen by 11 AM. Two thin bands of snow affected the county; the first band across the northern half between 8 and 10 AM, and a second across the southern half between 10 and 1230 PM. Heaviest accumulations on grassy areas occurred during the early morning hours, but the official report at the NWS office in Brownsville (east side of the city) of 0.25 of snow occurred around noon during a short-lived band of moderate snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734432, 734439, 734470, 734448, 734497, 734520, 734523, 734524, 734752.